A patient, aged 86 years, who resided in a local nursing home was referred for an evaluation of an enlarging rash on her back. The rash had been treated for several weeks with topical steroids of varying strengths.
The patient was in poor health and reported spending the majority of her time in bed or sitting in a chair. She was nonverbal and suffered from multiple medical conditions including renal failure.
Physical exam revealed annular, erythematous patches with central clearing and minimal scale, surrounding a larger patch with a serpiginous border. Microscopic examination of a skin scraping revealed hyphae.
Submit your diagnosis to see full explanation.
Tinea incognito, a variant of tinea corporis, is a dermatophyte infection most commonly caused by Tinea rubrum.1 Tinea corporis characteristically presents as a sharply demarcated patch with an annular configuration of concentric rings or arcuate lesions.2
However, topical or oral corticosteroid use can modify these classic features, resulting in an atypical presentation, termed tinea incognito. Due to inappropriate initial therapy, this condition may accompany a significant percentage of tinea infections.3
Tinea incognito classically presents as irregular and poorly defined erythematous plaques.4 It mimics other dermatologic conditions such as systemic lupus erythematosus (SLE), contact dermatitis, eczema, psoriasis, folliculitis, rosacea, and erythema migrans.4, 5, 6, 7 Risk factors for acquisition of this condition include chronic steroid use as well as topical therapy with tacrolimus and pimecrolimus.8,9
The pathogenesis of tinea incognito is related to application of an anti-inflammatory agent (topical steroid or, less commonly, a calcineurin inhibitor) which causes suppression of the local immune response and proliferation of fungal growth.10 The muted host response minimizes scale and may obscure the serpiginous borders noted with typical superficial fungal infections.5
Diagnosis of this condition is through skin scraping that demonstrates hyphae under microscopy. Culture will determine the specific dermatophyte.2,5 Management of this condition involves discontinuing the topical steroid or calcineurin inhibitor and commencing antifungal therapy.5 In this case, econazole 1% cream was applied twice daily for 4 weeks, resulting in resolution of the condition. An oral antifungal may be required for extensive cases.
Given the similarity to other conditions, tinea infections are often misdiagnosed and incorrectly treated, resulting in an atypical presentation. Tinea incognito should be considered in the differential diagnosis of any erythematous eruption worsening with topical steroid therapy.
- Schieke SM, Garg A. Dermatophytoses. In: Fitzpatrick’s Dermatology in General Medicine. 2012; McGraw-Hill: New York.
- Wolff K, Johnson RA, Saavedra AP. Alopecia Areata. Fitzpatrick’s Color Atlas and Synopsis of Clinical Dermatology. McGraw Hill Education: New York; 2013
- Segal D, Wells MM, Rhalkar A, Josesph M, Mrkobrada M. A Case of Tinea Incognito. Dermatology Online Journal. 2015; 19 (5): 6.
- Jacobs JA, Kolbach DN, Vermeulen AHM, Smeets MHMG, Martino Neuman HA. Clinical Infectious Disease. 2001; 33: e144.
- Feder HM. The New England Journal of Medicine. 2000; 343(1):69.
- Jankovic A. Dermatologica Sinica. 2011; 29(4): 149-150.
- Crawford KM, Bostrom P, Russ B, et al. Pimecrolimus-induced tinea incognito. Skinmed. 2004; 3: 352-3.
- Siddalah N, Erickson Q, Miller G, et al. Tacrolimus-induced tinea incognito. Cutis. 2004; 73: 237-8.
- Sanchez-Castellanos ME, Mayorga-Rodriguez J, Sandoval-Tress C, Hernandez-Torres M. Mycoses. 2006; 50: 85-87.